What are the adverse effects of protease inhibitors in antiretroviral therapy of HIV infection?

Updated: Apr 18, 2019
  • Author: R Chris Rathbun, PharmD, BCPS (AQ-ID), AAHIVP; Chief Editor: John Bartlett, MD  more...
  • Print
Answer

Answer

Common adverse events associated with protease inhibitors include gastrointestinal side effects (diarrhea, nausea, vomiting) and metabolic complications (dyslipidemia, insulin resistance, lipodystrophy).

Metabolic complications are common in patients receiving protease inhibitor therapy and represent an important consideration in selecting antiretroviral therapy. Dyslipidemia develops in up to 70% of patients receiving protease inhibitors and commonly requires institution of lipid-lowering therapy (i.e., statins, fibrates, omega3 fatty acids).

Drug interactions can preclude the use of some lipid-lowering agents (see Drug Interactions with Antiretroviral Therapy or DHHS Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents). Lifestyle and genetic predisposition are important contributing factors to the type and severity of lipid abnormalities. [47]

In 1997, the FDA required that all protease inhibitors include labeling regarding the potential for hyperglycemia and diabetes mellitus with therapy; however, the different protease inhibitors have significantly different propensities for affecting glucose metabolism. Indinavir exhibits the greatest potential for altering glucose metabolism.

Modest effects have been observed with nelfinavir, lopinavir/ritonavir, fosamprenavir, and tipranavir. Atazanavir (boosted or unboosted), darunavir, and saquinavir appear to have limited effect on insulin sensitivity and glucose homeostasis. [48]

Altered fat distribution (fat redistribution) has been reported in 40-50% of patients receiving first-generation protease inhibitors in combination with nucleoside reverse transcriptase inhibitors (NRTIs). [49] Common manifestations include fat accumulation (lipohypertrophy; increased anterior cervical and dorsocervical fat, increased breast fat, centripetal obesity) or fat loss (lipoatrophy; sunken cheeks, wasted buttocks and extremities). Although both abnormalities may develop in the same patient, they are considered independent entities.

Fat accumulation has been primarily associated with protease inhibitor therapy; whereas, fat loss is more strongly attributed to concomitant treatment with thymidine analogue NRTIs (zidovudine, stavudine).  More recent data suggest that some second-generation protease inhibitors may be less likely to produce central fat accumulation. [50, 51, 52]

Numerous management strategies have been explored (e.g., metformin, recombinant human growth hormone, diet and exercise), with mixed results. Conversion from protease inhibitor–based therapy to a protease inhibitor–sparing regimen does not result in significant improvement and is not recommended. [53]

Adverse effects that occur with individual protease inhibitors need to be considered when selecting therapy for patients with other comorbidities.

Asymptomatic hyperbilirubinemia is common in patients who receive atazanavir and indinavir but does not require discontinuation of therapy in the absence of concomitant elevation in levels of liver transaminases. [8] Nephrolithiasis occurs with indinavir and, less commonly, atazanavir. [8]

Cardiac conduction abnormalities (atrioventricular block, bundle branch block) develop in 5% of patients receiving atazanavir and have been reported with other protease inhibitors (ritonavir, lopinavir/ritonavir, nelfinavir). [54]

Tipranavir may elevate levels of liver transaminases and should be avoided in patients with hepatitis B or hepatitis C coinfection. Intracranial bleeding events have been reported during tipranavir therapy. [8]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!